Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS Las Vegas, NV

June 15, 2011Esmeralda County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 15, 2011, 9:33 PM PDT for Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2011, 9:33 PM PDT (04:33 UTC)
Expired
Jun 15, 2011, 10:15 PM PDT
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5601 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS55 KVEF 160433
SVRVEF
CAC027-NVC009-023-160515-
/O.NEW.KVEF.SV.W.0069.110616T0433Z-110616T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
933 PM PDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...
  EXTREME SOUTHEASTERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...
  SOUTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 1015 PM PDT.

* AT 926 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL INYO COUNTY 
JUST SOUTH OF MESQUITE SPRINGS CAMPGROUND...OR 21 MILES NORTH OF 
STOVEPIPE WELLS...AND MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3724 11703 3706 11681 3676 11725 3688 11741
TIME...MOT...LOC 0430Z 242DEG 23KT 3690 11724

$$
KENNEDY
2 follow-up statements
381 
WWUS55 KVEF 160454
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
954 PM PDT WED JUN 15 2011

CAC027-NVC009-023-160515-
/O.CON.KVEF.SV.W.0069.000000T0000Z-110616T0515Z/
ESMERALDA NV-INYO CA-NYE NV-
954 PM PDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR SOUTHWESTERN NYE...CENTRAL INYO AND EXTREME SOUTHEASTERN
ESMERALDA COUNTIES...

AT 945 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF SCOTTYS 
CASTLE ROAD SOUTH OF SCOTTYS CASTLE AND NORTH OF STOVEPIPE 
WELLS...MOVING NORTH NORTHEAST AT 25 MPH. THE STORM IS CURRENTLY 20 
MILES WEST OF BEATTY NEVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3719 11701 3703 11685 3676 11725 3688 11741
TIME...MOT...LOC 0446Z 242DEG 23KT 3695 11713

$$
KENNEDY
963 
WWUS55 KVEF 160514
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1014 PM PDT WED JUN 15 2011

CAC027-NVC009-023-160525-
/O.EXP.KVEF.SV.W.0069.000000T0000Z-110616T0515Z/
ESMERALDA NV-INYO CA-NYE NV-
1014 PM PDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NYE...CENTRAL
INYO AND EXTREME SOUTHEASTERN ESMERALDA COUNTIES HAS EXPIRED...

THIS THUNDERSTORM IS STILL SEVERE BUT HAS MOVED OUT OF THE ORIGINAL
WARNING AREA. A NEW WARNING HAS BEEN ISSUED TO EXPAND THE AREA
IMPACTED BY THIS STORM. PLEASE SEE THE LATEST SEVERE THUNDERSTORM
WARNING FOR DETAILS.

LAT...LON 3719 11701 3703 11685 3676 11725 3688 11741
TIME...MOT...LOC 0515Z 242DEG 23KT 3704 11692

$$
KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:10 PM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 15, 8:10 PM PDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 PM PDT WED JUN 15 2011

.SYNOPSIS...TEMPERATURES WILL BE COOLER THURSDAY THROUGH SATURDAY
AS AN UPPER LEVEL TROUGH SETTLES ACROSS THE WESTERN UNITED STATES.
SOUTHWEST WINDS WILL INCREASE ON THURSDAY AND REMAIN BREEZY
THROUGH THE WEEKEND. A WARMING TREND WILL BEGIN LATE THIS WEEKEND
AND CONTINUE INTO NEXT WEEK AS HIGH PRESSURE BUILDS ALONG THE
WEST COAST.
&&

.UPDATE...SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE
CREST OF THE WHITE MOUNTAINS OF NORTHERN INYO COUNTY AND DRIFTING
EAST INTO ESMERALDA AND NYE COUNTIES. NAM AND RUC MODELS INDICATE A
WEAK DISTURBANCE IN THE VICINITY THAT IS CONTRIBUTING TO THE
CONVECTION. BOTH MODELS SHOW THIS FEATURE EXITING THE REGION BY
06Z...SO THESE STORMS MAY PERSIST THROUGH 11PM. ESMERALDA COUNTY
SHERIFF INDICATED THAT THESE STORMS HAVE BEEN PRODUCING BRIEF
PERIODS OF HEAVY RAIN...BUT THE MAIN IMPACT HAS BEEN LIGHTING WITH
SEVERAL BRUSH FIRES STARTED BY LIGHTNING. DID MAKE A FEW UPDATES TO
INCREASE POP AND WEATHER COVERAGE IN THE NORTHWEST ZONES...BUT NO
OTHER UPDATES FOR NOW. -GORELOW-
&&

.PREV DISCUSSION...
249 PM PDT WED JUN 15 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...CLEAR SKIES ARE
EXPECTED THROUGH TONIGHT...EXCEPT ACROSS INYO COUNTY AND NV ZONES
WHERE WEAK CUMULUS BUILDUPS HAVE DEVELOPED THIS AFTERNOON. EXPECT
THESE BUILDUPS TO DISSIPATE AFTER SUNSET THIS EVENING. ATTENTION
THEN TURNS TO THE LONGWAVE TROUGH WHICH WILL SETTLE ACROSS THE
WESTERN UNITED STATES ON THURSDAY AND FRIDAY. THE MAIN SHORTWAVE
WILL SLIDE SOUTHEAST ACROSS THE GREAT BASIN ON THURSDAY AND
THURSDAY NIGHT. AHEAD OF THIS SYSTEM...NAM MODEL PV FIELDS DEPICT
A WEAKER WAVE SLIDING ACROSS SOUTHERN NEVADA THURSDAY
AFTERNOON/NIGHT. DECIDED TO LEAVE SLGT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NYE AND NORTHERN LINCOLN COUNTIES
WITH THIS WEAKER WAVE PASSING BY. ELSEWHERE...OTHER THAN A FEW
HIGH CLOUDS...TEMPS WILL RUN ABOUT 3-6 DEGREES COOLER THAN TODAY.
THE MAIN CONCERN ON THURSDAY WILL BE GUSTY SURFACE WINDS...AS
SURFACE GRADIENTS INCREASE AHEAD OF THE APPROACHING TROUGH.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...THE COOLING TREND WILL
CONTINUE ON FRIDAY AND SATURDAY AS THE LONGWAVE TROUGH SETTLES
OVER THE WESTERN US. LEFT SLGT CHANCE OF THUNDER ACROSS
ESMERALDA...CENTRAL NYE AND NORTHERN LINCOLN COUNTIES BOTH DAYS.
A WARMING TREND WILL BEGIN ON SUNDAY AS A RIDGE OF HIGH PRESSURE
BUILDS ALONG THE WEST COAST...WITH TRIPLE DIGIT TEMPERATURES
RETURNING BY MIDWEEK. MYRICK/WFO RENO

&&

.FIRE WEATHER...AN APPROACHING LOW PRESSURE SYSTEM WILL MOVE INTO
THE AREA ON THURSDAY AFTERNOON AND EVENING AND BRING WITH IT
INCREASING SOUTH TO SOUTHWEST WINDS. CONFIDENCE OF MEETING RED
FLAG CRITERIA IS HIGHEST ACROSS NW AZ WHERE A RED FLAG WARNING
REMAINS IS IN EFFECT FOR THURSDAY AFTERNOON AND EVENING FOR AZ
FIRE ZONE 102. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR AZ FIRE
ZONES 101 AND 466 AS WELL AS NV FIRE ZONES 461-465. MYRICK/WFO RENO

&&

.AVIATION...FOR MCCARRAN...A STRENGTHENING TROUGH OVER THE WEST
WILL HELP MAINTAIN SOUTHWEST SURFACE WINDS OVERNIGHT...10 TO 15
KTS...AND STRONGER WINDS ON THURSDAY. EXPECT GUSTS 23 TO 28 KTS
THURSDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA..NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A DEEPENING TROUGH OVER THE WEST WILL HELP MAINTAIN
SURFACE WINDS OVERNIGHT MOST AREAS...AND BRING STRONGER WINDS TO
THE AREA ON THURSDAY. EXPECT AVERAGE WIND GUSTS AROUND 25 KTS
DURING THE AFTERNOON ON THURSDAY. OTHERWISE...NO SIGNIFICANT
WEATHER EXPECTED TODAY. BLK/WFO FLAGSTAFF

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR NVZ461>466.
AZ...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR AZZ101.
     RED FLAG WARNING FROM 11 AM TO 8 PM MST THURSDAY FOR AZZ001-003.
CA...NONE.
&&

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 15, 4:39 AM PDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 AM PDT WED JUN 15 2011

AZZ001>003-036-NVZ015>022-160700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
439 AM PDT WED JUN 15 2011 /439 AM MST WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INCREASE IN SOUTHWEST WINDS...LOW HUMIDITY VALUES AND DRY FUELS
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS THE HIGHER
ELEVATIONS OF MOHAVE COUNTY THURSDAY AFTERNOON AND EARLY EVENING. CRITICAL
CONDITIONS ARE POSSIBLE ACROSS SOUTHEAST NEVADA AND THE LAKE MEAD
NATIONAL RECREATION AREA AS WELL. IT WILL REMAIN BREEZY AT TIMES
THROUGH THE WEEKEND AS AS AN AREA OF LOW PRESSURE SETTLES ACROSS
THE WESTERN STATES. STAY TUNED AS ADDITIONAL PRODUCTS MAY BE
NEEDED. NO HAZARDOUS WEATHER IN EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>527-NVZ014-160700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
439 AM PDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 15, 8:17 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     LIGHTNING        20 SW GOLDFIELD         37.49N 117.49W
06/15/2011                   ESMERALDA          NV   LAW ENFORCEMENT

            ESMERALDA COUNTY SHERIFF HAS REPORTED 3-4 BRUSH FIRES DUE
            TO LIGHTNING IN THE AREA. MAIN AREA OF IMPACT HAS BEEN
            SOUTH OF STATE ROUTE 266.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:04 PM PDTSevere Thunderstorm WarningVEFNye56 min
Jun 16, 4:21 AM PDTWind AdvisoryVEFSan Bernardino18 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.